Serotonin

Mothwings
4 min readJan 23, 2024
(It’s still Starfield, deal with it)

Noticing the Pandora app (these things used to be executables… exe) on my desktop, I clicked that in preparation to waste some time typing. First, I noticed that it opened up to some Disturbed station — decidedly not mine, but obviously Dad’s, so just quickly swapping accounts would get me where I want. The quality of sound in the desktop app is atrocious. So now that’s open in a tab instead. A wholly pointless endeavor.

It did not give me The Dopamine.

I am still surprised at the quality of these earbuds, although I’m certain some big, puffy, over-the-ear headphones would give me the depth I crave (and be markedly more comfortable). Regardless, now I have The Dopamine.

I may, however, be lacking The Serotonin.

It strikes me a mystery as to how I rolled into my doctor’s office with a laundry list of completely ambiguous symptoms, going from the assistant (an amazing human) saying that it would be lucky if it was merely anxiety, to Doc (an amazing human) almost immediately picking up on it being my antidepressants. I suppose I didn’t listen in that moment, instead certain a blood test would illuminate some imbalance. My TSH was slightly elevated, even, many of my symptoms falling in line with worsening hypothyroidism…

He stated it was not a concern, to let him know if my symptoms persisted, we would talk about the antidepressants. I rejected this notion for all of forty minutes until my meds kicked in and I felt tremendously awful again. Bringing up how bizarre this accuracy felt to my psychologist (an amazing human), she agreed that it was strange. Doubting serotonin syndrome(toxicity) due largely to the onset and how it would more or less constitute an emergency after two weeks, she seemed perplexed. I am perplexed. Doc seems not to be.

At least not much.

It is bizarre. Escitalopram for four years, trazodone for one. While the two can interact, it is rare, and moreover, any reaction would likely have been immediate. For the symptoms to start and increase slowly is odd. I am left wondering what changed. I suppose all of us are.

The mechanisms by which all of this work are far beyond my understanding (although, certainly, reading into serotonin syndrome is a thing I have done on two occasions now). Perhaps my slightly more liberal use of CBD/THC over the year had an impact, however even then it’s not like I’ve partook much. Still, a cursory glance in a search engine pulls up a few studies about it increasing serotonin. It could be a possibility. It could also be a possibility that my body just did something phenomenally stupid.

It does that sometimes.

I tested my response to my medication upon realizing I felt terrible the day of that message regarding TSH — omitting trazodone starting that next sleep and delaying escitalopram the next day. I thought to skip a dose entirely but that way lies madness (perhaps literally), and ended up taking only half the escitalopram. If it is the cause, then tapering would have been the next step regardless. And true, I felt poor after taking it again, but less so. Then it was a few more days of no trazodone, wherein I learned that I forgot how to sleep well. Resumed that (but a half dose) following the secondary appointment, under suggestion from Doc. Still only taking half a dose of escitalopram.

And therein lies the issue. I wondered how long it would take, if it would, for the lowered dose to impact me. While half the trazodone seems to be adequate, half the escitalopram… is starting to grate on me. I will persist, at least for a while, but I am very much in tune with how I am feeling.

I did not sidestep some of the terminology I used when discussing with Psych some of the warning signs I would note — choosing to outright refer to some of my symptoms as “psychotic.” Specifically, my depression manifests alongside some deep paranoia. This is a “psychotic feature,” and would fall under ‘delusion.’

This paranoia, even four years on medication that helps, is not a stranger. It pops up with regularity based on my cycle, most notably during the late luteal phase. The decrease in progesterone manifests in many as PMS, but in some manifests as PMDD. There is some discussion on breaking premenstrual dysphoric disorder into another section “PME,” or premenstrual exacerbation. Since there is simply not enough study into PMDD currently, it seems little more than a label. This is to say that further breaking down PMDD may have benefits in the future, but not right now. I have self-diagnosed with PMDD and have not received push-back from any health professional I have discussed it with. It often pushes me directly back into depression sans-medication. To roll back around to the start of this section, I experience general and psychotic aspects of my depression then.

Being a day or two shy of ovulation, anything I sense that is off is not likely hormonal. It could still be situational, and I am adjusting, so I won’t necessarily take any action at this point.

There is also anxiety weighing on me. Money. I wrote about that in the last piece, but it persists, so I understand being a bit more impacted by whatever feelings I am having. Like not sleeping enough, dealing with heightened stress eliminates the defensive walls and certain thoughts and feelings will creep in. So I am conscious of that as well. A decrease in energy concerns me, and I am feeling a bit down, but I can absolutely see how not having that line of defense makes me feel this way.

It’s up in the air, really.

It is nearing 2:30am and I am entirely too tired to break down some of these feelings.

--

--

Mothwings

Someone told me I was a good writer. I'm not, so this is a blog. Tend to one’s own flame, and do not extinguish the flames of others.